Louisiana, 2021

Flash Flood and Hail in Louisiana, April 15, 2021

April 15, 2021 · NWS LIX · 2 events in 2 counties and zones

A line of thunderstorms moving along a stalled frontal boundary draped across the coastal waters produced localized flash flooding and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A line of thunderstorms moving along a stalled frontal boundary draped across the coastal waters produced localized flash flooding and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 15, 2:53 AM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Apr 15, 2:53 AM CST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
353 AM CDT Thu Apr 15 2021

.SYNOPSIS...

Frontal boundary pretty much centered over the area from east to
west. South of the boundary, including New Orleans, temperatures
are in the lower 70s, with temperatures in the lower 60s north of
the boundary. At present, convection is almost entirely north of
the boundary.

Nearly zonal mid-level flow across the area, but each impulse that
moves through the flow has been triggering a round of convection.
One such impulse is over southwest Arkansas early this morning,
with another somewhat weaker one over the Gulf of Mexico south of
Lake Charles.

&&

.SHORT TERM (through Saturday)...

With the shortwaves approaching the western portions of the area
this morning, we've got at least one more wave of convection this
morning and early afternoon. Through about 12z, most remains to
the north of the front, but most guidance is consistent in
convection pushing the boundary southward off the coast by 18z or
so as the southwest Arkansas shortwave is the more dominant one.
Not out of the question that we could get into another wake low
situation depending on the strength of the cold pool. With
convection being elevated, still a hail threat as well through the
morning hours. Considering that precipitable water values are
still in excess of 1.5 inches, and that we've seen quick 1-2"
amounts with the heavier cells, will continue Flash Flood Watch
through it's expiration at 17z. Many areas are totally saturated,
and any heavy rain will be runoff.

Debated just continuing the Watch through Friday evening. All
indications are that there will be an 18-24 hour break in
organized convection, and that the main push for convection Friday
afternoon and Friday night will primarily be just north of our
area. Will hold off on an extension and give day shift a chance to
reassess this morning.

Models indicate that the boundary should push offshore on
Saturday. Question will be whether it gets far enough offshore to
allow everyone to dry out. For now, will linger some precipitation
through Saturday afternoon, but not to the extent of the last
several days. 35

&&

.LONG TERM (Sunday and beyond)...

Frontal boundary should move showers off the coast Sunday
morning. High pressure will then begin to build over the area from
the west Monday and will help us start a relatively dry weather
pattern through at least mid week over land. However, with the
frontal boundary expected over or near the coastal waters early
next week, there will be potential for offshore convection each
day. TDB/35

&&

.AVIATION (valid through 12z Friday)...

Threat of TSRA at all terminals through midday today with
associated IFR or lower ceilings/visibilities. MVFR or better
conditions should move into the area during the afternoon hours.
However, as boundary returns northward toward 12z Friday, could
see ceilings deteriorate to IFR again. 35

&&

.MARINE...

Will continue Small Craft Advisory through the afternoon hours for
the open waters as well as Chandeleur and Breton Sounds, with
Small Craft Exercise Caution headlines for the lakes and
Mississippi Sound this morning. As boundary pushes offshore this
morning, expect gusty winds for several hours after passage. If an
organized MCS can develop, threat of a wake low would increase.
Boundary returns north (onshore) Friday, then back into and
through the coastal waters Saturday afternoon/night. Any periods
of benign weather over the coastal waters is likely to be fairly
short lived through the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  74  55  68  57 /  70  40  80  90
BTR  75  60  71  61 /  70  30  80  80
ASD  75  59  72  62 /  90  30  70  70
MSY  75  65  75  67 / 100  20  60  60
GPT  74  59  71  62 / 100  20  60  70
PQL  75  58  71  59 / 100  20  60  70

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch until noon CDT today for LAZ034>037-039-
     046>050-056>061-063>072-075>078.

GM...Small Craft Advisory until 7 PM CDT this evening for GMZ550-552-
     555-570-572-575.

     Flash Flood Watch until noon CDT today for GMZ530.

     Small Craft Advisory until 7 PM CDT this evening for GMZ536-538-
     557-577.

MS...Flash Flood Watch until noon CDT today for MSZ068>071-077-
     080>082.

GM...Small Craft Advisory until 7 PM CDT this evening for GMZ552-555-
     570-572-575.

     Small Craft Advisory until 7 PM CDT this evening for GMZ538-557-
     577.

&&

In the hours before

Special weather statement, Apr 15, 3:58 AM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service New Orleans LA
458 AM CDT Thu Apr 15 2021

LAZ036-037-071-MSZ068>070-151045-
St. Helena-Northern Tangipahoa-East Feliciana-Pike-Wilkinson-Amite-
458 AM CDT Thu Apr 15 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ST. HELENA...
NORTHEASTERN EAST FELICIANA AND NORTHWESTERN TANGIPAHOA PARISHES...
SOUTHWESTERN PIKE...SOUTHEASTERN WILKINSON AND SOUTHERN AMITE
COUNTIES...

At 458 AM CDT, a strong thunderstorm was located near Centreville, or
12 miles north of Clinton, moving east at 35 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Kentwood, Centreville, Osyka, Norwood, Felps, Gillsberg, Easleyville
and Tangipahoa.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3095 9110 3113 9107 3109 9041 3083 9046
TIME...MOT...LOC 0958Z 278DEG 31KT 3104 9100

PG
Special weather statement, Apr 15, 4:03 AM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service New Orleans LA
503 AM CDT Thu Apr 15 2021

LAZ034>036-047-151045-
East Feliciana-Pointe Coupee-West Baton Rouge-West Feliciana-
503 AM CDT Thu Apr 15 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL WEST BATON
ROUGE...SOUTHERN WEST FELICIANA...CENTRAL POINTE COUPEE AND
SOUTHWESTERN EAST FELICIANA PARISHES...

At 503 AM CDT, a strong thunderstorm was located over Bayou Current,
moving east at 35 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
New Roads, St. Francisville, Morganza and Batchelor.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3083 9180 3084 9181 3085 9127 3068 9128
      3065 9130 3063 9129 3059 9132 3067 9173
      3071 9173 3074 9176 3078 9176 3082 9181
TIME...MOT...LOC 1003Z 274DEG 30KT 3076 9182

PG
Special weather statement, Apr 15, 4:59 AM CST, 1 hour before
Special Weather Statement
National Weather Service New Orleans LA
559 AM CDT Thu Apr 15 2021

LAZ046-049-050-056>058-072-151130-
Livingston-Iberville-Ascension-Southern Tangipahoa-Assumption-St.
John The Baptist-St. James-
559 AM CDT Thu Apr 15 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ST. JOHN
THE BAPTIST...ASCENSION...ST. JAMES...CENTRAL LIVINGSTON...
SOUTHEASTERN IBERVILLE...SOUTHWESTERN TANGIPAHOA AND NORTHEASTERN
ASSUMPTION PARISHES...

At 559 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Walker to near Belle Rose. Movement was
east at 55 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Hammond, Gonzales, Donaldsonville, Reserve, Ponchatoula, Walker,
Gramercy, Lutcher, Livingston, Sorrento, French Settlement, Albany,
Port Vincent, Springfield, Geismar, Garyville, Whitehall, South
Vacherie, Paincourtville and Convent.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3035 9096 3034 9090 3038 9093 3052 9084
      3051 9036 3033 9046 3034 9049 3030 9056
      3026 9059 3022 9057 3019 9060 3017 9054
      2991 9068 3001 9118
TIME...MOT...LOC 1059Z 277DEG 48KT 3046 9085 3007 9112
Special weather statement, Apr 15, 5:11 AM CST, 48 minutes before
Special Weather Statement
National Weather Service New Orleans LA
611 AM CDT Thu Apr 15 2021

LAZ039-072-075-MSZ077-151145-
Washington-Northwest St. Tammany-Southern Tangipahoa-Pearl River-
611 AM CDT Thu Apr 15 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. TAMMANY...EAST
CENTRAL TANGIPAHOA...SOUTHEASTERN WASHINGTON PARISHES IN SOUTHEASTERN
LOUISIANA AND WEST CENTRAL PEARL RIVER COUNTIES...

At 611 AM CDT, a strong thunderstorm was located over Folsom, or 12
miles northwest of Covington, moving east at 35 mph.

Penny size hail is possible with this storm.

Locations impacted include...
Bogalusa, Folsom, Sun, Enon and Bush.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in New Orleans.

LAT...LON 3080 8981 3053 8978 3054 9028 3070 9030
      3071 9026 3072 9026
TIME...MOT...LOC 1111Z 264DEG 31KT 3064 9021

PG
Special weather statement, Apr 15, 5:22 AM CST, 37 minutes before
Special Weather Statement
National Weather Service New Orleans LA
622 AM CDT Thu Apr 15 2021

LAZ056-059-065-151215-
Upper Terrebonne-Assumption-Upper Lafourche-
622 AM CDT Thu Apr 15 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL TERREBONNE...
NORTHWESTERN LAFOURCHE AND SOUTHEASTERN ASSUMPTION PARISHES...

At 622 AM CDT, a strong thunderstorm was located over Berwick, moving
east at 30 mph.

Winds in excess of 30 mph and penny size hail are possible with this
storm.

Locations impacted include...
Houma, Thibodaux, Schriever, Gray, Labadieville, Bayou Cane and
Raceland.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in New Orleans.

LAT...LON 2984 9065 2957 9066 2960 9099 2964 9106
      2963 9108 2965 9111 2970 9110 2974 9111
      2976 9109 2978 9110 2981 9110 2982 9111
TIME...MOT...LOC 1122Z 270DEG 24KT 2972 9122

PG
Local storm report, Apr 15, 5:32 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
632 AM CDT THU APR 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     FLASH FLOOD      3 S LYMAN               30.45N 89.14W
04/15/2021                   HARRISON           MS   BROADCAST MEDIA

            BROADCAST MEDIA REPORT OF ROAD CLOSURES
            BETWEEN LANDON ROAD AND ROBINSON ROAD, AS
            WELL AS SHAW ROAD NEAR MORGAN LANE IN
            HARRISON COUNTY DUE TO FLASH FLOODING.

&&

KLG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, St. Tammany

When
April 15, 5:59 AM CST
Where
St. Tammany County, 1.17 mi E of Mandeville to 1.25 mi E of Mandeville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Public
Coordinates
30.363, -90.071

Heavy rainfall lead to flash flooding and a home taking on water in Old Mandeville.

Hail, Tangipahoa

When
April 15, 7:40 AM CST
Where
Tangipahoa County, Kentwood
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.930, -90.520

Broadcast media relayed a report of 1 inch hail in Kentwood.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2021Every state in 2021This day in weather historyWarnings in Louisiana, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954323, 954324.